Parents are being urged to check their medicine cabinets as two batches of generic children's cough syrup are removed from pharmacy shelves across the country. They have been recalled due to overdose risk.
The voluntary recall was initiated after it was discovered the dosage cups included in the box had incorrect markings, leading to fears that children may be given too much medication, according to a statement from the manufacturer.
The products in question are:
· Children's guaifenesin grape liquid (100mg/5 mL)
· Children's guaifenesin DM cherry liquid (100mg guaifenesin and 5mg dextromethorphan HBr/ 5 ml) sold in 4 oz. bottles
Each includes a small plastic cup.
The over-the-counter cough syrups are sold generically nationwide, under different brand names:
GUAIFENESIN GRAPE LIQ 4 OZ
GUAIFENESIN DM CHRY LIQ 4 OZ
• Dollar General
• Care One
The U.S. Food and Drug Administration said it is aware of the voluntary recall and urged consumers who bought the batches listed above "to discard the dosing device and product."
While there have been no reported overdoses related to the medication, the Perrigo Company said side effects of an overdose can include "hyperexcitability, rapid eye movements, changes in muscle reflexes, ataxia, dystonia, hallucinations, stupor and coma," adding that other effects have included "nausea, vomiting, tachycardia, irregular heartbeat, seizures, respiratory depression and death."
Source: Amy La Porte, http://www.cnn.com/2016/01/12/health/childrens-cough-syrup-recalled/